Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 428, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Sep 20, 2001, 8:10 AM CDT for Colfax County, Nebraska. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 20, 2001, 8:10 AM CDT (13:10 UTC)
- Expired
- Sep 20, 2001, 9:00 AM CDT
- In force
- 50 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Colfax County, NE
The radar
The Omaha radar (KOAX), 66 km from the middle of the area, began a volume at 13:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 8:15 AM CDT | Hail 0.75 | Leigh, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 1.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1212 J/kg
- Mixed-layer CIN
- -230 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:15 AM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, Sep 20, 3:15 AM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 315 AM CDT THU SEP 20 2001 ...FORECAST CHALLENGES...TIMING/CHC OF TSRA TODAY/POTENTIAL FOR SVR...TEMPS DURING THE PD...CHC TSRA SAT AFT/NIGHT...MUCH COOLER TEMPS IN EXTENDED. ...SYNOPSIS...LATEST 06Z SFC ANALYSIS HAD THE CENTER OF LOW PRESSURE NR PHILLIP SD WITH THE LEADING TROF FM W CNTRL NEB INTO WRN SD. THE COOLER AIR WAS LAGGING WITH THE COOL FNT FROM SE SD TO NW ND. WEAK PRESSURE FALLS WERE NOTED IN ADVANCE OF THESE FEATURES...WHILE GOOD 4MB PRESSURE RISES WERE NOTED BEHIND IT. THE HIGHER WIND GUSTS HAVE BEEN IN THE 27-34 KT RANGE BEHIND THE FNT. THE BULK OF THE CONVECTION HAS BEEN LIFTING N INTO ND...HOWEVER...SOME LIGHTNING WAS NOTED OUT OF THE AC W OF MULLEN...NR VTN...AND ALSO IN A THE AREA OF BEST WAA IN CNTRL SD. THE CONVECTION IN NRN SD/ND BEING ENHANCED BY STG UPR LVL DIV AND A LOCAL JET MAX. ...FORECAST...THE MODELS AGREES THAT THE SHORTWAVE TROF OVR ERN MT WILL DIVE SE INTO THE PLNS TODAY...SHIFTING E OVR IA THIS EVENING. SHORTWAVE RIDGING WILL RETURN ON FRIDAY IN ADVANCE OF ANOTHER MID LVL TROF THAT SWEEPS INTO THE PLNS SAT...INTENSIFYING OVER THE GRTLKS...CLOSING OFF THE LOW OVR WI SUN NIGHT. TODAY WILL USE A BLEND OF THE ETA/AVN. THESE MODELS BRING THE INITIAL TROF THRU OFK AROUND 15Z THIS AM...EARLY THIS AFTERNOON AT OMA/LNK...AND EARLY THIS EVENING AT FNB. THE ETA/AVN DIFFER ON THE DETAILS IN THE SURFACE PATTERN AS THE AVN TRACKS THE LO OVR NW IA AND THE ETA OVER WATERLOO NEB. THE ETA APPEARS TO PICK UP BETTER ON THE DEVELOPMENT OF THE SECONDARY SFC LO OVR ERN KS/MO. THE ATMOSPHERE DESTABILIZES QUICKLY TODAY WITH CONTINUED WAA AND RETURN OF 850MB MOISTURE. LIFTED INDEX VALUES FALL TO -3 TO -5 WHILE CAPE VALUES INCREASE TO 1500-2500J/KG. THE BEST MID AND UPR LEVEL VERTICAL MOTION EXTENDS FROM ND THRU SD INTO NRN NEB THIS MORNING...AND SHIFTS INTO IA THIS AFTERNOON AND TONIGHT. STG UPR LVL DIV SHIFT E INTO MN/IA AS THE JET DROPS FM THE DAKOTAS INTO ERN NEB TODAY. EXPECT THE BEST COVERAGE OF TSRA IN FORECAST AREA TO BE FM NE NEB INTO IA...AND SCT/WDLY SCT COVERAGE ELSEWHERE. PW VALUES INCREASE TO 1-1.5 INCHES ACRS THE FCST AREA. STORM MOTION PROGRESSIVE W/NW AT 25 TO 35KTS AND WOULD LIMIT HEAVY RAINS. ERN NEB/WRN IA IN SPC SLIGHT RISK AND THIS APPEARS WARRANTED...MAINLY DUE TO ISOLATED HIGH WND GUSTS IN ERN NEB. FOR WRN IA...TIMING BETTER WITH MORE HEATING...BETTER BRN... RH HAS MORE TIME TO RETURN AND SYSTEM INTENSIFIES OVR NRN MO. ETA APPEARS TO HAVE GOOD MAX TEMPS WITH 75 TO 80 IN THE N AND 80 TO 85 CNTRL AND S...THIS IN LINE WITH CURRENT FCST. THIS IN LINE WITH FWC GUID AND ABOVE COOL FAN GUID. ...TONIGHT AND FRIDAY...THE SHORTWAVE QUICKLY SHIFTS TO THE EAST WITH SFC HI PRESSURE AND STRONG SUBSIDENCE MOVING IN. LOWS TON GENERALLY IN THE 50S. FRIDAY WILL BE DOMINATED BY SFC HI PRESSURE AND TEMPS IN THE 70S SIMILAR TO WED. ...FRIDAY NIGHT AND SATURDAY...STG WAA/LOWLVL JET TO RESULT IN AC AND A SLIGHT CHC OF TSRA EARLY. BETTER CHC/COVERAGE OF TSRA IN THE AFTERNOON AND EVENING WITH MIDLVL TROF. MAX TEMPS SAT IN THE 70S TO LOWER 80S. ...EXTENDED...NEW MRF MORE INTENSE/SLOWER THAN PREVIOUS RUN AND LINGER PRECIP OVER FCST AREA WITH CD AIR ALOFT. CLDS/PRECIP TO HOLD TEMPS DOWN 5 TO 10 DEGREES COOLER THAN CURRENT FCST. ERN ZONES TO BE MOST AFFECTED BY THE COOLER TEMPS...HOWEVER WILL MODIFY EXTENDED TEMPS AS LOW REMAINS ANCHORED OVR THE WRN GRTLKS AND WILL KEEP DRY AFT SUN. .OMA...NONE ZAPOTOCNY
In the hours before
Special weather statement, Sep 20, 5:50 AM CDT, 2 hours 20 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-2001730- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 550 AM CDT THU SEP 20 2001 THERE IS A SMALL CHANCE THAT STORM SPOTTERS WOULD BE NEEDED IN EASTERN NEBRASKA OR SOUTHWEST IOWA. THE COMBINATION OF A STRONG WEATHER DISTURBANCE AND THE PASSAGE OF A SURFACE FRONT WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA TODAY. THE STORM SYSTEM IS MOVING THROUGH QUICKLY...BEFORE DAYTIME HEATING HAS SET IN...THUS LIMITING ITS POTENTIAL. THERE IS A RISK THAT THE STRONGEST STORMS MAY BECOME SEVERE...WITH THE PRIMARY RISK...LARGE HAIL AND DAMAGING WINDS. THE FRONT WILL BE TO THE EAST OF THE AREA OF CONCERN BY THIS EVENING. ZAPOTOCNY
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 7:42 AM CDT | Severe Thunderstorm Warning | OAX | Madison, Platte | 33 min |
| Sep 20, 8:54 AM CDT | Severe Thunderstorm Warning | OAX | Dodge | 36 min |
| Sep 20, 9:30 AM CDT | Severe Thunderstorm Warning | OAX | Douglas | 45 min |
| Sep 20, 9:44 AM CDT | Severe Thunderstorm Warning | OAX | Burt | 31 min |
| Sep 20, 9:52 AM CDT | Severe Thunderstorm Warning | OAX | Washington | 38 min |
| Sep 20, 10:05 AM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 40 min |
| Sep 20, 10:07 AM CDT | Severe Thunderstorm Warning | OAX | Harrison | 38 min |
| Sep 20, 10:42 AM CDT | Severe Thunderstorm Warning | OAX | Mills | 18 min |
| Sep 20, 10:48 AM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 42 min |
| Sep 20, 10:51 AM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 54 min |
| Sep 20, 11:14 AM CDT | Severe Thunderstorm Warning | OAX | Mills | 31 min |
| Sep 20, 11:29 AM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 31 min |
| Sep 20, 11:45 AM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 30 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.